Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 20, 2013, 10:40 AM EDT for Buchanan County, Virginia; McDowell County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 10:40 AM EDT (14:40 UTC)
- Expired
- May 20, 2013, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:09 AM EDT | FLASH FLOOD | 3 Se Big Rock, VA | EVACUATIONS IN ROCK LICK AND LYNN CAMP CREEK... VA. WATER 2 FEET DEEP OVER SEVERAL ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WGUS51 KRLX 201440
FFWRLX
VAC027-WVC047-201745-
/O.NEW.KRLX.FF.W.0003.130520T1440Z-130520T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUCHANAN COUNTY IN VIRGINIA...
THIS INCLUDES THE CITIES OF...GRUNDY...DAVENPORT...
SOUTHWESTERN MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAUGES INDICATED FLASH FLOODING FROM TRAINING
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVONDALE...
PANTHER AND HURLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3704 8211 3724 8225 3728 8225 3731 8230
3752 8197 3726 8146 3720 8156 3719 8168
3723 8173 3718 8180 3717 8185 3713 8192
3712 8200 3706 8202 3703 8208
$$
211 follow-up statement
558
WGUS71 KRLX 201743
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT MON MAY 20 2013
VAC027-WVC047-201755-
/O.EXP.KRLX.FF.W.0003.000000T0000Z-130520T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN VA-MCDOWELL WV-
143 PM EDT MON MAY 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM EDT FOR SOUTHWESTERN
MCDOWELL AND BUCHANAN COUNTIES...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT
IN BUCHANAN COUNTY VIRGINIA. LIGHT RAIN WILL CONTINUE IN MCDOWELL
COUNTY WEST VIRGINIA FOR A LITTLE WHILE LONGER, BUT RAINFALL AMOUNTS
WILL BE LIGHT AND WILL NOT CAUSE ANY ADDITIONAL PROBLEMS.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3704 8211 3724 8225 3728 8225 3731 8230
3752 8197 3726 8146 3720 8156 3719 8168
3723 8173 3718 8180 3717 8185 3713 8192
3712 8200 3706 8202 3703 8208
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 20, 10:37 AM EDT, 3 minutes earlier.
Area forecast discussion, May 20, 10:37 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1037 AM EDT MON MAY 20 2013 .SYNOPSIS... UPPER TROUGH AXIS SLOWLY PASSES TODAY. NEW FRONT MOVES ACROSS THURSDAY. COOLER HIGH PRESSURE FRIDAY AND THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 1030 AM UPDATE... WATCHING A LINE OF SHOWERS AND THUNDERSTORMS FORM ALONG A SUBTLE SFC TROUGH AXIS ACROSS THE WESTERN ZONES THIS MORNING. THIS FEATURE IS EXPECTED TO REMAIN OVER THE WEST...WITH THE STORMS PUSHING EASTWARD. AS IT DOES SO IT WILL ENCOUNTER DECREASED INSTABILITY WHICH SHOULD RESULT IN WEAKENING. OVER THE COURSE OF THE NEXT HOUR OR TWO HOWEVER...SOME STRONG STORMS APPEAR POSSIBLE MAINLY OVER THE NW ZONES IN AN AREA WITH HIGHER INSTABILITY. PREV DISCUSSION... 5H RIDGE AXIS TO NUDGE NORTHEASTWARD ALONG THE OHIO RIVER VALLEY THROUGH THE PERIOD. GENERAL FORECASTED TRENDS ARE ON TRACK. LOW TO MID LEVEL MOISTURE WILL BE SHUNTED SLIGHTLY TO THE EAST TODAY WITH DRYING OF THE ATMOSPHERIC COLUMN CONTINUING ON WESTERN PERIPHERY OF UPPER RIDGE. ENOUGH MOISTURE WILL REMAIN ALONG A LINE FROM KEKN TO KBKW AND POINTS TO THE EAST FOR ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. DRY AIR WILL THEN WORK ITS WAY ACROSS MOST OF THE AREA BY TONIGHT...BRINGING AN EARLIER END TO MOST SHOWER ACTIVITY FOR THE OVERNIGHT HOURS AS WE HAVE SEEN FOR THE PAST FEW DAYS. DID NOT STRAY TOO FAR FROM PREVIOUS FORECAST TEMP TRENDS AS VALUES REMAIN ON TRACK WITH EXPECTED TRENDS. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... SHORT TERM PERIOD STARTS OUT WITH THE CWA IN THE WARM SECTOR OF LOW PRESSURE SYSTEM THAT WILL PUSH EAST ACROSS THE GREAT LAKES REGION DURING THE PERIOD...AND UPPER LEVEL RIDGE ACROSS THE EASTERN U.S. AS A RESULT...EXPECTING RATHER WARM TEMPERATURES TO DEVELOP ACROSS THE REGION IN THE SHORT TERM...PARTICULARLY ON TUESDAY...WHEN 500MB HEIGHTS AROUND 582DAM AND 850MB TEMPS AVERAGING AROUND 17-18C. EXPECTING TEMPERATURES ON TUESDAY TO RANGE IN THE UPPER 80S TO LOWER 90S FOR MANY LOCATIONS...AND THIS COMBINED WITH DEW POINTS IN THE 60S ACROSS MUCH OF THE AREA...WILL MAKE FOR A SOMEWHAT UNPLEASANT DAY. WITH THE HUMID...UNSTABLE AIRMASS IN PLACE...STILL EXPECT A CHANCE FOR THUNDERSTORMS TO DEVELOP IN DAYTIME HEATING...DESPITE UPPER RIDGING IN PLACE. ATTENTION THEN SHIFTS TO A COLD FRONT...ASSOCIATED WITH THE AFOREMENTIONED LOW...WHICH WILL ENTER SOUTHEAST OHIO BY THURSDAY MORNING. OUT AHEAD OF THE FRONT...PLENTY OF INSTABILITY AND DYNAMICS WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE STRONG...PARTICULARLY IN SOUTHEAST OHIO/EASTERN KY/WV COUNTIES NEAR TO THE OHIO RIVER. MODELS INDICATING 0-6KM SHEAR OF AROUND 30+ KTS...AND A FREEZING LEVEL OF AROUND 10-11K FEET. HAIL AND STRONG WINDS WILL BE FACTORS WITH ANY STORMS THAT ARE ABLE TO DEVELOP. WILL PUT A MENTION OF SEVERE INTO THE HWO. OF COURSE...CLOUD COVER...AND ANY CHANGES IN THE TIMING OF THE FRONTAL BOUNDARY/ASSOCIATED UPPER TROUGH MAY END UP MITIGATING THE THREAT. COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REGION ON THURSDAY...FOLLOWED BY A SECONDARY COLD FRONT THURSDAY NIGHT/EARLY FRIDAY...WHICH WILL FINALLY USHER IN COOLER AND DRIER AIR INTO THE REGION. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... HAVE GENERALLY FOLLOWED WPC THINKING FOR THIS PORTION OF THE FORECAST. COLD FRONT SHOULD BE LOCATED SOUTHEAST OF THE REGION AT THE BEGINNING OF THE PERIOD...WITH HIGH PRESSURE BUILDING IN. CHANCE OF SHOWERS AND STORMS WILL END FROM THE NORTHWEST THURSDAY NIGHT INTO FRIDAY. HOWEVER...A MID-LEVEL DISTURBANCE MOVING SOUTHEAST WILL INCREASE THE CHANCES FOR PRECIPITATION ON FRIDAY....MAINLY IN THE MOUNTAINS AND ADJACENT COUNTIES. HIGH PRESSURE WILL THEN BE IN CONTROL OF THE AREA INTO MONDAY. HOWEVER...A WEAK MID-LEVEL DISTURBANCE WILL SLIDE SOUTHEAST SATURDAY NIGHT INTO SUNDAY. A WARM FRONT WILL DEVELOP AND APPROACH THE REGION ON MONDAY. ECMWF SUGGESTS THERE WILL BE A CHANCE OF SHOWERS AND STORMS MONDAY AFTERNOON...ESPECIALLY ACROSS THE SOUTH. BECAUSE OF UNCERTAINTY...HAVE LEFT THESE CHANCES OUT OF THE FORECAST FOR NOW. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... EARLY MORNING CONVECTION SLIDING EAST ACROSS THE SOUTHERN COALFIELDS COULD GET INTO KBKW TO START THE TAF PERIOD. ACTIVITY IS ASSOCIATED WITH WEAK SHORTWAVE THAT IS PUSHING ACROSS SOUTHERN AND EASTERN WV. OTHERWISE...DIURNAL TREND OF CONVECTIVE DEVELOPMENT WILL OCCUR AGAIN TODAY WITH MID LEVEL MOISTURE BEING SHUNTED SLIGHTLY TO THE EAST AS SOME DRYING FROM THE WEST OCCURS. CONVECTION WILL BE MORE PREVALENT INVOF AFOREMENTIONED SHORTWAVE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: SOME UNCERTAINTY ON FOG DENSITY AND LOCATIONS OVERNIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H M M M H H H H H H H HTS CONSISTENCY H H M M M H H H H H H H BKW CONSISTENCY M H H M M H H H H H H H EKN CONSISTENCY H H H H H H M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H M H M M M M H H H H H AFTER 12Z TUESDAY... LATE IFR FOG POSSIBLE MONDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/SL NEAR TERM...KMC/50 SHORT TERM...SL LONG TERM...JSH AVIATION...KMC
Hazardous weather outlook, May 20, 7:51 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 751 AM EDT MON MAY 20 2013 VAZ003-004-WVZ013-015-024>028-033>040-046-047-211200- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 751 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020- 029>032-211200- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR- 751 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 20, 8:59 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 AM EDT MON MAY 20 2013
VAZ003-004-WVZ024-025-033-034-201500-
BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
859 AM EDT MON MAY 20 2013
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
BUCHANAN...DICKENSON...LOGAN...MCDOWELL...MINGO AND WYOMING
COUNTIES...
AT 849 AM EDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE LOCATED OVER THE AREA...MOVING SOUTHEAST AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF UP
TO AN INCH IN AN HOUR. LOW LYING AREAS AND POOR DRAINAGE AREAS WILL
BE AFFECTED AS THESE STORMS PASS OVER THE AREA. SMALL STREAMS AND
DITCHES WILL FILL FAST AND MAY SPILL OVER ONTO ROADWAYS.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 119 BETWEEN
MILE MARKERS 1 AND 39.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3713 8255 3721 8255 3727 8235 3753 8199
3755 8213 3768 8231 3785 8243 3794 8231
3795 8229 3802 8194 3798 8197 3795 8183
3781 8172 3783 8167 3750 8124 3727 8142
3720 8156 3723 8173 3704 8204 3695 8236
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:59 AM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 2 hr |
| May 20, 11:01 AM EDT | Special Weather Statement | RLX | Boone, Lincoln, Logan, McDowell, Mingo, Raleigh and 1 more | 119 min |
| May 20, 3:38 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 42 min |
Nearby
Flash Flood Warnings in Virginia, 2013Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.